Georgia, 2019

Damaging Winds in Georgia, May 12, 2019

May 12, 2019 · NWS CHS · 3 events in 2 counties and zones

Scattered to numerous thunderstorms developed in the afternoon hours within an unstable airmass ahead of an approaching cold front. A few thunderstorms became strong enough to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered to numerous thunderstorms developed in the afternoon hours within an unstable airmass ahead of an approaching cold front. A few thunderstorms became strong enough to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 12, 2:30 PM EST, 34 minutes earlier.

Area forecast discussion, May 12, 2:30 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
330 PM EDT Sun May 12 2019

.SYNOPSIS...
A cold front will approach from the west today, reaching the
coast early Monday. A secondary cold front will pass through
Monday night, followed by drier high pressure through the
middle of the week. A weak cold front will cross the area later
in week, with high pressure to return next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
There is a Severe Thunderstorm Watch for our entire area until 9
PM.

Through This Evening: Radar across the Southeast remains very
active. The main line of convection is just southwest of our
area. Meanwhile, discrete cells are ahead of it, moving through
our area. Per the latest SPC MCD, the main line is weakening
while the discrete cells are strengthening. While their thinking
that this may reduce the overall severe potential across the
region, the discrete cells remain potent. SPC Mesoscale Analysis
indicates MLCAPEs with pockets up to 2,000 J/kg. Bulk shear is
increasing while west southwest mid- level flow is 40-45 kt.
Damaging winds remain the main concern followed by large hail.
Given the various boundary interactions and Sig tor parameters
above zero, a small area or two of brief rotation is not out of
the question. The POPs continue to reflect the timing of the
convection moving through our area over the next few hours.

Tonight: The main area of convection will move offshore during
the evening with remnant showers persisting into the night,
especially along the coast. The cold front will move into our
area late. It's possible our overnight POPs might be too high.
There could also be low clouds and some patchy fog. But confidence
remains too low for inclusion in the forecast. Lows will
generally be in the 60s, except higher at the immediate coast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Monday and Monday night: The day will begin with the cold front
situated right along the coast of the forecast area, stretching back
to the Florida panhandle region. This will focus the best chances
for showers and thunderstorms across the coastal waters and the
southeast Georgia coast during the day. The highest rain chances are
south of I-16 and gradually shift further southward and off the
coast through the afternoon. There could be a few thunderstorms, but
the overall severe threat is very low. Cooler and drier air will
filter in, especially behind a secondary cold front progged to push
through in the evening and early morning hours. Therefore the
overnight period will be dry. Highs are forecast to range in the low
to mid 80s, with lows in the mid to upper 50s.

Tuesday through Wednesday: High pressure will build into the region
through mid week and the weather will be very quiet. Temperatures
will actually be a few degrees below normal during this period with
highs in the upper 70s/around 80 for most areas and some low 80s
across southeast Georgia. Tuesday night lows will be mostly in the
low to mid 50s, but a few values in the upper 40s/around 50 will be
possible well inland.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Models are in fairly good agreement in the long term. Late week and
early weekend should be relatively quiet. A weak front is progged to
cross the area Thursday into Friday, but little to no precipitation
is expected to accompany it at this time. High pressure will return
for the weekend. Temperatures will be on a warming trend through the
period as heights build aloft.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
18Z TAFs: Mainly VFR with gusty winds initially. Radar shows
convection across the area associated with an approaching cold
front. Some of the convection could be strong/severe with
damaging winds and large hail. The most likely times of these
impacts are accounted for in the TEMPO groups. But we expect to
refine this further with amendments as the storms get closer to
the TAF sites, possibly including brief IFR and adding stronger
convective wind gusts. Following the convection, remnant
showers may linger through the evening. After midnight,
ceilings are forecasted to lower to MVFR. Conditions should
return to VFR after sunrise Monday.

Extended Aviation Outlook: VFR.

&&

.MARINE...
This Evening: There is a Severe Thunderstorm Watch up for our
waters within 20 nm, including Charleston Harbor until 9 PM. The
main threats with the severe thunderstorms will be wind gusts
35-50 kt and 0.75" hail.

Tonight: A cold front will approach from the west. Behind the
convection, winds may ease a few kt late in the evening, then
increase again after midnight. Seas will range from 2-4 ft.

Monday through Friday: Southwest winds just ahead of a cold front
will prevail Monday, turning more out of the northwest Monday night.
Winds will top out in the 15-20 knot range, and should remain below
Small Craft Advisory thresholds. High pressure will then build into
the region through mid week, turning winds more northeasterly by
Wednesday. No marine concerns are expected with winds and seas
staying well below small craft advisory criteria through the end of
the week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...ETM
AVIATION...
MARINE...
Hazardous weather outlook, May 12, 11:44 AM EST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1244 PM EDT Sun May 12 2019

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-131645-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
1244 PM EDT Sun May 12 2019

...SEVERE THUNDERSTORM WATCH 164 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-352-354-131645-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
1244 PM EDT Sun May 12 2019

...SEVERE THUNDERSTORM WATCH 164 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ374-131645-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1244 PM EDT Sun May 12 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Showers and thunderstorms will overspread
the marine area this afternoon and evening ahead of an approaching
cold front. Some of the storms could become severe, with wind gusts
in excess of 50 knots and large hail possible. The most likely time
frame for severe weather will be between 4 PM and 9 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, May 12, 1:54 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
254 PM EDT Sun May 12 2019

GAZ116-138-121930-
Inland Liberty-Inland Bryan-
254 PM EDT Sun May 12 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND LIBERTY
COUNTIES...

At 253 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Riceboro, or 8 miles southeast of
Hinesville, moving northeast at 25 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
McIntosh, Riceboro, Flemington, Belfast and Sunbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3170 8147 3171 8152 3180 8158 3194 8136
      3180 8124 3179 8124 3177 8125 3169 8147
TIME...MOT...LOC 1853Z 241DEG 20KT 3178 8147
Special weather statement, May 12, 2:02 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Charleston SC
302 PM EDT Sun May 12 2019

GAZ087-088-099-100-121930-
Bulloch-Jenkins-Candler-Screven-
302 PM EDT Sun May 12 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
CANDLER AND JENKINS COUNTIES...

At 302 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Garfield, or 10 miles northwest of Westside,
moving east at 45 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Statesboro, Sylvania, Middleground, Westside, Butts, Portal, Rocky
Ford and Altman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3251 8216 3253 8214 3256 8209 3254 8203
      3261 8200 3265 8207 3267 8208 3279 8203
      3275 8155 3241 8155 3249 8217
TIME...MOT...LOC 1902Z 266DEG 41KT 3259 8204

NED
Special weather statement, May 12, 2:35 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Charleston SC
335 PM EDT Sun May 12 2019

GAZ119-122015-
Coastal Chatham-
335 PM EDT Sun May 12 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM COUNTY...

At 335 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Sunbury, or 10 miles south of Richmond Hill,
moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Wilmington Island, Montgomery, Skidaway Island and Wassaw Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3174 8116 3176 8118 3179 8116 3180 8118
      3186 8114 3187 8116 3190 8117 3189 8122
      3192 8121 3200 8095 3192 8087 3173 8108
      3171 8116
TIME...MOT...LOC 1935Z 249DEG 18KT 3180 8125
Special weather statement, May 12, 2:39 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
339 PM EDT Sun May 12 2019

GAZ099-100-114-115-122015-
Bulloch-Evans-Candler-Tattnall-
339 PM EDT Sun May 12 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS...BULLOCH...
CANDLER AND TATTNALL COUNTIES...

At 339 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Collins, or near Lyons, moving northeast at
35 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Reidsville, Metter, Collins, Cobbtown, Manassas, Gordonia Altamaha
State Park and Aline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3241 8205 3223 8184 3206 8218 3208 8220
      3213 8220 3216 8218 3218 8219 3218 8218
      3223 8221 3233 8224
TIME...MOT...LOC 1939Z 230DEG 32KT 3219 8220

NED
Special weather statement, May 12, 2:55 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
355 PM EDT Sun May 12 2019

GAZ117-139>141-122030-
Inland McIntosh-Coastal Liberty-Coastal McIntosh-Coastal Bryan-
355 PM EDT Sun May 12 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
MCINTOSH COUNTIES...

At 355 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles south of
Wassaw Island to Cox, and moving northeast at 25 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Darien, Wolf Island, Harris Neck, St. Catherines Island, Eulonia,
Valona, Little Saint Simons Island and Cox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3129 8142 3133 8144 3135 8152 3143 8161
      3145 8162 3147 8161 3149 8164 3172 8116
      3172 8112 3162 8110 3140 8123 3137 8122
      3135 8124 3131 8122 3129 8123
TIME...MOT...LOC 1955Z 244DEG 24KT 3182 8097 3147 8158
Special weather statement, May 12, 3:04 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
404 PM EDT Sun May 12 2019

SCZ045-050-052-122030-
Inland Berkeley-Tidal Berkeley-Charleston-
404 PM EDT Sun May 12 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 404 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Daniel Island, or near North Charleston,
moving northeast at 25 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Charleston, North Charleston, Mount Pleasant, Goose Creek, Hanahan,
Awendaw, Boone Hall Plantation and Mount Pleasant Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3276 7989 3283 8002 3309 7984 3300 7963
TIME...MOT...LOC 2004Z 230DEG 21KT 3284 7991

The radar

The Charleston,SC radar (KCLX), 91 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Candler

When
May 12, 3:04 PM EST to 3:05 PM EST
Where
Candler County, 0.9 mi NW of Pulaski
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.390, -81.960

Candler County dispatch reported a tree down on Highway 46 eastbound near Pulaski.

Thunderstorm Wind, Bulloch

When
May 12, 3:19 PM EST to 3:20 PM EST
Where
Bulloch County, 1.88 mi ESE of Clito
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.510, -81.740

Bulloch County dispatch reported a tree down near the intersection of Highway 301 and Kyle Sorrell Road.

Thunderstorm Wind, Bulloch

When
May 12, 3:20 PM EST to 3:21 PM EST
Where
Bulloch County, 1.81 mi NE of Statesboro Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.500, -81.710

Bulloch County dispatch reported a tree down near the intersection of Clito Road and Franklin Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823967, 823968, 823969.